Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Problems with Codeine for Post-Op Pain Relief in Children

Posted Aug 19 2012 9:48am

I have never understood why physicians use codeine with children for pain relief after surgery. Codeine is nauseating and constipating. This is particularly true after orthopedic surgery. Even when I have asked orthopedists not to use it in kids, many still prescribe it and then the parents and I have had to fight the side effects.

 Now a new report has been issued by the Food and Drug Administration about the use of codeine after removal of the tonsils and or the adenoids. These were cases where the chidlren were suffering from sleep apnea. They reported three deaths and a case of "severe repiratory depression" after use of the drug. This is apparently due to a genetic defect where the codeine is converted into a morphine-like drug.

I would suggest that whenever a child has surgery, parents should talk with the surgeons to see what drugs are being prescribed for pain relief. Remember that many surgeons, unfortunately, let interns or residents write the post-operative orders. I have seen surgeons do surgery on a Friday, then disappear for the weekend, leaving the house staff to care for the patient on whom they have just operated. I  have always been particularly watchful about this and soon learned which surgeons I could and could not trust. I  remember one orthopedist who became very irate on a Monday morning when I told him of the problems there had been with one of his patients after he had left for the weekend and how the hosue staff didn't know either the disease or how to handle her medication. He never forgave me for suggesting he could possibly be in error!

 

 

Post a comment
Write a comment:

Related Searches